Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 23, 2017, 10:37 AM CDT for Henry County, Alabama; Calhoun County, Clay County, Randolph County, Georgia. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2017, 10:37 AM CDT (15:37 UTC)
- Expired
- May 23, 2017, 11:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Henry County, AL, Calhoun County, GA, Clay County, GA, Randolph County, GA
The radar
The Ft Rucker radar (KEOX), 53 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:46 AM CDT | TORNADO 0 | 1 Sse Coleman, GA | DAMAGE CONSISTED PRIMARILY OF MINOR TREE DAMAGE. A SINGLE FAMILY HOME SUFFERED MINOR ROOF DAMAGE...AND A CARPORT COLLAPSED ALONG FOUNTAIN BRIDGE ROAD. RATED EF0 WITH PEAK WINDS ESTIMATED NEAR 80 MPH. |
| May 23, 10:46 AM CDT | TORNADO | 3 S Coleman, GA | TREE LIMBS SNAPPED ON COUNTY ROAD 160 |
| May 23, 10:47 AM CDT | TSTM WND DMG | 2 Ese Coleman, GA | MPING REPORT OF WIND DAMAGE...TREE LIMBS OR SHINGLE DAMAGE |
| May 23, 10:48 AM CDT | TSTM WND DMG | 2 Wnw Carnegie, GA | TREE DOWN RESULTED IN A POWER OUTAGE VIA GEORGIA POWER OUTAGE WEBSITE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 9:10 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
022
WUUS52 KTAE 231537
SVRTAE
ALC067-GAC037-061-243-231615-
/O.NEW.KTAE.SV.W.0174.170523T1537Z-170523T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1137 AM EDT TUE MAY 23 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
East central Henry County in southeastern Alabama...
Clay County in southwestern Georgia...
Southwestern Randolph County in southwestern Georgia...
Northwestern Calhoun County in southwestern Georgia...
* Until 1215 PM EDT/1115 AM CDT/
* At 1136 AM EDT/1036 AM CDT/, a severe thunderstorm was located over
Fort Gaines, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Gaines, Cuthbert, Bellville, Harrisons Mill, Springvale
Station, Walter F. George Lock And Dam, Zetto, Carnegie, Hayes,
Moye, Peterson Hill, Coles, Pecan, Randolph Co A/p, Shivers Mill,
Coleman, Jones Crossing, Bethel, Suttons Corner and Cotton Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM EDT/500 PM CDT/ for
southeastern Alabama...and southwestern Georgia.
LAT...LON 3161 8466 3150 8503 3152 8503 3152 8504
3149 8506 3149 8507 3163 8512 3178 8492
3178 8491 3179 8491 3183 8485
TIME...MOT...LOC 1536Z 233DEG 38KT 3159 8503
HAIL...<.75IN
WIND...60MPH
$$
15-HARRIGAN3 follow-up statements
531
WWUS52 KTAE 231542
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1142 AM EDT TUE MAY 23 2017
ALC067-231552-
/O.CAN.KTAE.SV.W.0174.000000T0000Z-170523T1615Z/
Henry AL-
1142 AM EDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HENRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM EDT for southeastern
Alabama...and southwestern Georgia.
LAT...LON 3183 8485 3161 8466 3150 8503 3152 8503
3152 8505 3154 8504 3157 8506 3162 8506
3164 8509 3166 8508 3178 8492 3178 8491
3179 8491
TIME...MOT...LOC 1542Z 233DEG 38KT 3163 8497
$$
GAC037-061-243-231615-
/O.CON.KTAE.SV.W.0174.000000T0000Z-170523T1615Z/
Clay GA-Randolph GA-Calhoun GA-
1142 AM EDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR CLAY...SOUTHWESTERN RANDOLPH AND NORTHWESTERN CALHOUN COUNTIES IN
SOUTHWESTERN GEORGIA...
At 1142 AM EDT, a severe thunderstorm was located near Fort Gaines,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Gaines, Cuthbert, Bellville, Harrisons Mill, Springvale Station,
Zetto, Carnegie, Moye, Peterson Hill, Coles, Pecan, Randolph Co A/p,
Shivers Mill, Coleman, Jones Crossing, Bethel, Suttons Corner, Cotton
Hill and Fort Gaines-Clay Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM EDT for southeastern
Alabama...and southwestern Georgia.
LAT...LON 3183 8485 3161 8466 3150 8503 3152 8503
3152 8505 3154 8504 3157 8506 3162 8506
3164 8509 3166 8508 3178 8492 3178 8491
3179 8491
TIME...MOT...LOC 1542Z 233DEG 38KT 3163 8497
HAIL...<.75IN
WIND...60MPH
$$
15-HARRIGAN761
WWUS52 KTAE 231603
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1203 PM EDT TUE MAY 23 2017
GAC037-061-231612-
/O.CAN.KTAE.SV.W.0174.000000T0000Z-170523T1615Z/
Clay GA-Calhoun GA-
1203 PM EDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND NORTHWESTERN CALHOUN
COUNTIES IN SOUTHWESTERN GEORGIA IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM EDT for southwestern
Georgia.
LAT...LON 3162 8467 3162 8474 3163 8486 3168 8488
3175 8478
TIME...MOT...LOC 1602Z 233DEG 38KT 3176 8476
$$
GAC243-231615-
/O.CON.KTAE.SV.W.0174.000000T0000Z-170523T1615Z/
Randolph GA-
1203 PM EDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR SOUTHWESTERN RANDOLPH COUNTY...
At 1202 PM EDT, a severe thunderstorm was located over Cuthbert,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Carnegie, Shivers Mill and Randolph Co A/p.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM EDT for southwestern
Georgia.
LAT...LON 3162 8467 3162 8474 3163 8486 3168 8488
3175 8478
TIME...MOT...LOC 1602Z 233DEG 38KT 3176 8476
HAIL...<.75IN
WIND...60MPH
$$
15-HARRIGAN531
WWUS52 KTAE 231609
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1209 PM EDT TUE MAY 23 2017
GAC243-231619-
/O.EXP.KTAE.SV.W.0174.000000T0000Z-170523T1615Z/
Randolph GA-
1209 PM EDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDOLPH COUNTY
WILL EXPIRE AT 1215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 600 PM EDT for southwestern
Georgia.
LAT...LON 3162 8467 3162 8474 3163 8486 3168 8488
3175 8478
TIME...MOT...LOC 1609Z 233DEG 38KT 3180 8470
$$
15-HARRIGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:18 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 23, 8:18 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
918 AM EDT Tue May 23 2017
.NEAR TERM [Through Today]...
A shortwave moving through the Gulf coast states is energizing new
convection along the southern part of a weak frontal boundary
draped through southern AL and MS. Deep and low-layer shear are
about 40 knots, which would support rotating updrafts and tornado
development. While instability is the wildcard today, it appears
as though destabilization is occuring where the sun has been able
to break through in parts of southern AL and the Florida
panhandle. We've already seen some rotating storms in this area.
Expect the threat for isolated tornadoes this morning and possibly
adding damaging winds to the mix a little later this afternoon.
Just about all locations should expect showers and thunderstorms
today, with the greatest threat for severe storms across Alabama
and Georgia.
&&
.PREV DISCUSSION [653 AM EDT]...
.SHORT TERM [Tonight Through Thursday]...
Main forcing for Tuesday's precip will be moving across the
Carolinas at the start of the short term period this evening and
our region will be in a brief lull between rounds of showers and
storms. Model guidance is in fairly good agreement with the
overall synoptic pattern showing a deepening upper trough
dropping from the Central Plains into the Mid South by Wednesday
morning. As this occurs strong vertical ascent will lead to
numerous showers and thunderstorms developing across the Eastern
Gulf Coast States ahead of an approaching frontal boundary. Lift
will maximize late Wednesday morning through the afternoon hours
as the frontal boundary moves through the region. Drier conditions
will arrive quickly behind the cold front on Wednesday evening.
The difficulty is in the details, which the individual models are
having trouble resolving. While we're very confident that there
will be a large area of rain across the area on Wednesday, there
are uncertainties with respect to the severe potential and the
rainfall amounts.
23/00z NAM model soundings show 0-6km shear increasing to near 50
kt across the Florida Panhandle and into Srn GA on Wednesday
morning and early afternoon, with 0-1km shear values in the 20-25
kt range, all fairly impressive values for this part of the
country at the end of May. But previous convection on Tuesday will
limit how much destabilization occurs on Wednesday. Thus, the
overall risk is still fairly uncertain. Wind damage would be the
primary threat and this has been added to the forecast this cycle.
The rainfall forecast is also complicated by the multiple waves of
convection on Tuesday evening through Wednesday. The deep layer
forcing is quite impressive for this time of year and with
precipitable water values exceeding 1.8 inches, it's likely that
at least some areas will see some hefty rainfall totals by
Wednesday. However, it's difficult even at this range to pinpoint
where the heavier amounts will occur. Given the higher than usual
degree of uncertainty, will delay a flood watch issuance until
later shifts to assess how today's convection will influence
tomorrow's forecast. More info can be found in the hydrology
section below.
Finally, a 24-30 hr period of strong onshore winds ahead of the
frontal system will overspread the northeastern Gulf starting
Tuesday afternoon and continue through Wednesday evening. This
setup tends to favor coastal flooding for the Florida Big Bend
around the time of high tide, generally east of Saint Marks
through the Suwannee River. A coastal flood watch has been issued
for this area valid Wednesday. More details can be found in the
hydrology section below.
.LONG TERM [Thursday Night Through Tuesday]...
Little or no impact weather is expected through the long term
period of the forecast. In the wake of the departing storm system
on Thursday, much drier and somewhat cooler air will overspread
the region through Friday. Temperatures will be several degrees
below normal with low temperatures on Friday morning in the 50s. A
warming trend will commence on Friday as high pressure builds back
over the region and temperatures return to more seasonable levels.
Model guidance has a frontal zone near the forecast area on
Sunday, when rain chances (mainly in the afternoon) will begin to
increase and remain in the 20-40 percent range through the end of
the forecast period.
.AVIATION [Through 12Z Wednesday]...
Light to moderate showers are ongoing near DHN/ABY/TLH at the
moment, with thunderstorm development expected by the late
morning hours. Thunderstorms will be on and off throughout the
day across the area with gusty winds and cigs and vsbys mostly
MVFR, though periods of IFR will be possible.
.MARINE...
Winds will increase quickly today to advisory levels by afternoon.
Though a brief respite from these conditions is possible after
midnight, winds will rapidly increase before daybreak Wednesday
to 25 to 30 knots and persist through the afternoon when a cold
front will move through the marine area. Winds will then begin to
decrease Wednesday night and drop below advisory levels on
Thursday morning. Winds will further subside by Friday as high
pressure builds near the marine area.
.FIRE WEATHER...
Showers and thunderstorms are expected across the area through
Wednesday. With a good soaking rain for the area, there are no fire
weather concerns.
.HYDROLOGY...
The rainfall forecast continues to be complicated. Model guidance
suggests the potential for 1-2 inches with locally heavier totals
across the region today as an initial disturbance moves through
the region. The more potent disturbance on Wednesday suggests at
least some potential for more widespread heavy rainfall,
particularly across Srn GA and the Florida Big Bend. However,
confidence in the amounts and placement of the heaviest totals is
fairly low. The local ECAM output suggests however, the heaviest
rain amounts will be confined to the Florida Big Bend and perhaps
into far South Central Georgia. At this point in time it appears
that the second round of rain on Wednesday should feature rainfall
amounts of 2-4 inches across much of the area. However, it's
possible that some isolated heavier totals of 4-7 inches could
occur on Wednesday. The recent dry conditions and the overall
uncertainty in the forecast again argue against the issuance of a
flash flood watch for Wednesday on this cycle.
For the rivers, only the Choctawhatchee River is vulnerable at
this time to river flooding from direct rainfall in the region.
South Georgia rivers are running at very low levels, so even if
the higher amounts materialize over these basins, the river flood
risk would be minimal. Increased flows are being routed down the
Chattahoochee River given expected heavier rains in the ACF system
above Columbus GA. As a result, rises downstream of Woodruff Dam
are expected through the latter part of this week. At the current
time the Apalachicola River at Blountstown is expected to remain
below flood stage.
For the coastal flood threat - strong southwest to west
southwesterly flow across Apalachee Bay initially at 20 knots on
Tuesday afternoon will increase Tuesday night into Wednesday
morning to near 30 knots. This setup increases the likelihood of
coastal flooding for the eastern portion of Apalachee Bay,
generally from St Marks southeastward through the Suwannee River.
Output from both the ETSS and ESTOFS models maximize the highest
surge in the 14-17z time frame, which is in between low and high
tide on Wednesday. Even if the peak surge occurs just prior to
high tide, the models suggest water levels of 1 to 2 feet above
mean higher high water. The ETSS output at 00z was even a little
higher, approaching 3 feet above MHHW. Deviations of this
magnitude typically result in flooding of low lying roads along
the coast and potentially affecting non-elevated structures
immediately adjacent to the beach. Will issue a coastal flood
watch this cycle for Wednesday. Future shifts will evaluate the
need for either a coastal flood advisory or coastal flood warning
for the watch area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 82 70 77 58 82 / 90 60 90 20 0
Panama City 79 73 77 64 78 / 90 60 90 0 0
Dothan 79 68 78 57 79 / 90 60 80 10 0
Albany 79 68 76 57 79 / 90 50 90 20 0
Valdosta 81 68 76 59 80 / 90 60 90 30 0
Cross City 84 71 79 64 81 / 80 60 90 60 10
Apalachicola 83 74 81 63 82 / 90 60 90 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Watch from Wednesday morning through Wednesday
afternoon for Coastal Dixie-Coastal Jefferson-Coastal
Taylor-Coastal Wakulla.
High Rip Current Risk through late Wednesday night for Coastal
Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 8 AM EDT Thursday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River Fl
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Harrigan
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Moore
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...GodseyThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:34 AM CDT | Tornado Warning | TAE | Coffee, Geneva | 22 min |
| May 23, 9:27 AM CDT | Tornado Warning | TAE | Dale, Geneva, Houston | 18 min |
| May 23, 10:47 AM CDT | Tornado Warning | TAE | Randolph | 28 min |
| May 23, 12:22 PM CDT | Tornado Warning | TAE | Lee, Worth | 11 min |
| May 23, 4:14 PM CDT | Tornado Warning | TAE | Baker | 20 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.